Wisconsin, 2003

Damaging Winds in Wisconsin, June 18, 2003

June 18, 2003 · NWS MKX · 3 events in 3 counties and zones

Widely scattered marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin during a typical summer day. Powerful gusty winds to an estimated 56 knots (65 mph) toppled large trees and some power-lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Widely scattered marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin during a typical summer day. Powerful gusty winds to an estimated 56 knots (65 mph) toppled large trees and some power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 2:00 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 2:00 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT WED JUN 18 2003

FCST FOCUS IS STILL ON RN CHCS WITH CDFNT.

WDLY SCT SHRA/TSRA ASSOC WITH SFC/H8 CONVERGENCE AND INSTAB AXIS
ACRS CNTRL WI. 88D TRENDS/SAT TOPS HAVE DIMINISHED/WARMED RPDLY.
QUITE A SE/NW GRAD WRT INSTAB/DEW POINTS IN CWA. MSAS HAS LI/S OF
PLUS 10 IN RAC/ENW VCNTY TO MINUS 2 AT THE DELLS...SO THIS LIKELY
CONTRIBUTING TO THE DECAY OF PCPN. HOWEVER PROGS SLIDE H8 MOIST
INSTAB SEWD DURG MRNG HRS. CAPES CLIMB ABV 500. WILL RETAIN GOING
CHCY POPS SRN CWA ALL DAY...BUT TRIM BACK IN NRN CWA TO JUST MRNG HRS
PER ISC/COORD WITH ARX.

ETA/GFS/NGM IN GOOD AGREEMENT ON DRYING OFF COLUMN TNGT....ESP AFT
PASSAGE OF MID LEVEL TROF AXIS. H8/SFC GRAD PROGGD TO TIGHTEN UP A
BIT LTR TODAY/TNGT. NGM SHOWING MUCH STGR WINDS COMING DOWN THE
LAKE THAN THE ETA...ALMOST DOUBLING THE ETA MOS NUMBERS. WILL LEAN
TOWARDS A COMPROMISE FOR NOW...AS DEGREE OF MIXING A QUES MARK.
BUFFY SHOWS LLVL INVERSION WHICH WOULD HAVE A SAY ON DOWNWARD
TRANSPORT.

LARGE AND DRY SFC HI TO THEN DOMINATE THU THRU SAT.

WITH H8 TEMPS ACTUALLY CLOSE TO YESTERDAYS NUMBERS AND SOME SS WILL
GO WITH 3 HRLY VALUES FROM ETA/NGM MOS.

COOLER REGIME FOR THU...THEN STEADY WRMUP INTO WEEKEND.

.MKX...NONE.
Hazardous weather outlook, Jun 18, 4:00 AM CST, 8 hours 52 minutes before
WIZ046-047-051-052-056>060-062>072-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

XX

The radar

The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 18, 12:52 PM CST
Where
Rock County, 3 mi NW of Beloit
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -89.083

Thunderstorm Wind, Columbia

When
June 18, 7:43 PM CST to 7:53 PM CST
Where
Columbia County, Cambria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -89.100

Thunderstorm Wind, Dodge

When
June 18, 7:50 PM CST
Where
Dodge County, 5 mi S of Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364609, 5364688, 5364689.